Wisconsin, 2021

Hail in Wisconsin, May 31, 2021

May 31, 2021 · NWS DLH · 3 events in 1 county or zone

A cold front approaching from the west led to the development of thunderstorms across Northwestern Wisconsin during the afternoon of May 31. While most of the storms remained below severe limits, one storm did produce hail to the size of half dollars across Price County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A cold front approaching from the west led to the development of thunderstorms across Northwestern Wisconsin during the afternoon of May 31. While most of the storms remained below severe limits, one storm did produce hail to the size of half dollars across Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 1:48 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, May 31, 1:48 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
248 PM CDT Mon May 31 2021

.DISCUSSION...(This evening through Sunday)
Issued at 247 PM CDT Mon May 31 2021

Summary: Possible fog moving inland from Lake Superior for
tonight and Tuesday morning. Gradual warm up ahead with more summer-
like weather. Mostly dry conditions as we move through the week.

A cold front has moved through the region this afternoon sparking a
few showers and thunderstorms over northwestern WI. Also, showers
and thunderstorms have developed along the higher terrain over the
Minnesota Arrowhead which will drift southeastward. Do not expect
any severe thunderstorms at this time as the best instability will
continue to shift into northeast Wisconsin.

Skies will likely clear out as we move into the evening hours as
diurnally driven clouds fade. We will likely again see fog in the
morning, especially near Lake Superior and northwest Wisconsin with
good radiational cooling. Not expecting a dense fog advisory over
the land at this time, however, this cannot be ruled out near Lake
Superior where rather dense fog over the lake may develop.

Temperatures will be on a steady increase through the week as winds
continue to be out of the south/southwest. Drier air will funnel in
from the west allowing relative humidity values to drop off over the
western counties of our CWA through the week. However we probably
will not need any fire weather headlines because the winds will be
less than 10 knots.

Towards the end of the week is when we will start to see some warm
air return to the Northland as a strong upper level ridge axis over
the west will tilt towards northeast Minnesota/northwest Wisconsin
allowing temperatures to be in the upper 80s/low 90s for next
weekend away from Lake Superior.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1250 PM CDT Mon May 31 2021

Mostly VFR conditions for all terminals today with west/northwest
winds 5 to 10 knots. Slight chance for showers and thunderstorms
for DHYR as a cold front continues to push through the region
this afternoon. Patchy fog will likely move back in Tuesday
morning for KDLH and KHYR.

&&

.MARINE...
Issued at 1250 PM CDT Mon May 31 2021

Mostly clear skies with winds out of the northwest 5 to 10 knots
with waves less than 2 feet. Some areas along the south shore
could see showers and thunderstorms this afternoon. Severe weather
is not expected, however some strong wind gusts and small hail
are possible. Fog will likely develop along all western lake
superior near shore waters during the overnight hours of Monday
into Tuesday morning. A dense fog advisory is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  47  74  50  75 /   0   0   0  20
INL  43  78  50  81 /   0   0  10  20
BRD  47  77  53  80 /   0   0  10  20
HYR  43  76  48  77 /   0   0   0  10
ASX  45  74  48  76 /   0   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Eagle/PA
AVIATION...Eagle
MARINE...Eagle
Hazardous weather outlook, May 31, 2:39 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Duluth MN
339 PM CDT Mon May 31 2021

MNZ012-020-021-038-WIZ001>004-006>009-012045-
Northern Cook/Northern Lake-Southern Lake/North Shore-
Southern Cook/North Shore-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible this afternoon and early
evening across the Sawtooth Mountains and portions of the Iron
Range in Minnesota. Severe weather is not expected.

Across northwest Wisconsin and through the I-35 corridor in
northeast Minnesota, scattered thunderstorms are possible this
afternoon and evening. A few storms may be strong with small hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-150-012045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms are possible along the North Shore through
sunset with small hail, cloud to water lightning, and locally
gusty winds to 25 kts.

Areas of dense fog may develop tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Areas of dense fog may continue on Tuesday.

MNZ010-011-018-019-025-026-033>037-012045-
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-Carlton/South St. Louis-
339 PM CDT Mon May 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated this afternoon or
tonight.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 31, 12:26 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
126 PM CDT Mon May 31 2021

WIZ003-004-009-311900-
Price-Iron-Ashland-
126 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN IRON...SOUTHEASTERN
ASHLAND AND NORTHEASTERN PRICE COUNTIES...

At 126 PM CDT, a strong thunderstorm was over Lac Du Flambeau, or 15
miles southeast of Turtle Flambeau Flowage, moving east at 30 mph.

Wind gusts up to 35 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of northeastern Price,
southeastern Iron and southeastern Ashland Counties, including the
following locations... Pike Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4598 9002 4598 9004 4590 9004 4600 9037
      4613 9028 4612 8993 4599 8993
TIME...MOT...LOC 1826Z 287DEG 26KT 4596 8990

KSE
Special weather statement, May 31, 2:25 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
325 PM CDT Mon May 31 2021

WIZ003-004-008-009-312100-
Price-Iron-Sawyer-Ashland-
325 PM CDT Mon May 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...NORTHERN PRICE AND EAST CENTRAL SAWYER
COUNTIES...

At 324 PM CDT, strong thunderstorms were along a line extending from
near Lac Du Flambeau, to 9 miles northwest of Willow Lake, to 8 miles
east of Winter, and moving east at 20 mph.

Wind gusts up to 35 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

These storms will remain over mainly rural areas of northern Price,
southeastern Iron, east central Sawyer and southeastern Ashland
Counties, including the following locations... Loretta, Manitowish,
Butternut Lake and Pike Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4598 9002 4598 9004 4577 9005 4584 9110
      4622 9025 4621 8993 4599 8993
TIME...MOT...LOC 2024Z 279DEG 18KT 4602 8987 4583 9012 4581 9084

KSE
Special weather statement, May 31, 2:28 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
328 PM CDT Mon May 31 2021

WIZ006-312100-
Burnett-
328 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURNETT COUNTY...

At 327 PM CDT, a strong thunderstorm was 8 miles west of Webster, or
20 miles east of Pine City, moving east at 20 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Webster around 350 PM CDT.
  Siren around 355 PM CDT.

Other locations impacted by this storm include Phantom Lake, Falun,
Big Sand Lake, Oakland, Yellow Lake and Saint Croix State Park.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4580 9268 4593 9265 4595 9257 4595 9255
      4597 9255 4597 9218 4573 9223 4573 9236
TIME...MOT...LOC 2027Z 290DEG 18KT 4588 9255

KSE
Special weather statement, May 31, 2:53 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
353 PM CDT Mon May 31 2021

WIZ003-004-008-009-312115-
Price-Iron-Sawyer-Ashland-
353 PM CDT Mon May 31 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON...
SOUTHEASTERN ASHLAND...PRICE AND SOUTHEASTERN SAWYER COUNTIES...

At 353 PM CDT, strong thunderstorms were along a line extending from
near Winchester, to 8 miles northwest of Willow Lake, to 9 miles west
of Hawkins, and moving east at 15 mph.

Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.

These storms will remain over mainly rural areas of Price,
southeastern Iron, southeastern Sawyer and southeastern Ashland
Counties, including the following locations... Connors Lake,
Butternut Lake, Pike Lake, Cranberry Lake, Kennan, Long Lake,
Manitowish, Wilson Lake Near Phillips, Musser Lake and Fisher Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4564 9068 4564 9093 4592 9072 4631 9001
      4630 8993 4599 8993 4598 9004 4560 9004
      4548 9068
TIME...MOT...LOC 2053Z 272DEG 13KT 4614 8986 4581 9014 4553 9091

PA
Special weather statement, May 31, 3:17 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
417 PM CDT Mon May 31 2021

WIZ009-312130-
Price-
417 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PRICE COUNTY...

At 416 PM CDT, a strong thunderstorm was near Phillips, or 15 miles
south of Park Falls, moving east at 15 mph.

Wind gusts up to 40 mph, penny-size hail, and frequent cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Phillips around 430 PM CDT.

Other locations impacted by this storm include Wilson Lake Near
Phillips.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4568 9060 4577 9056 4577 9033 4560 9040
TIME...MOT...LOC 2116Z 287DEG 15KT 4571 9049

Huyck
Special weather statement, May 31, 3:30 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
430 PM CDT Mon May 31 2021

WIZ009-312145-
Price-
430 PM CDT Mon May 31 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PRICE COUNTY...

At 429 PM CDT, a strong thunderstorm was near Phillips, or 13 miles
south of Park Falls, moving east at 20 mph.

Wind gusts up to 40 mph, penny-size hail, and frequent cloud-to-
ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of central Price
County, including the following locations... Musser Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4569 9048 4578 9047 4580 9024 4566 9024
TIME...MOT...LOC 2129Z 271DEG 16KT 4574 9041

Huyck

The radar

The Duluth radar (KDLH), 186 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Price

When
May 31, 3:39 PM CST to 3:41 PM CST
Where
Price County, Phillips Price Co Ar
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.720, -90.400

Hail, Price

When
May 31, 3:42 PM CST to 3:46 PM CST
Where
Price County, 0.84 mi SE of Price Co Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.690, -90.410

Hail, Price

When
May 31, 4:00 PM CST to 4:01 PM CST
Where
Price County, 0.69 mi N of Phillips
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.690, -90.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958935, 958936, 958937.